Tag: epi-pen cost

Update to my “Generic Epi-Pen Post”

A few weeks ago I posted a full article that compared the generic “Adrenaclick Auto Injector” to the Mylan Epi-Pen.  I mentioned that our insurance company automatically filled this generic auto injector in lieu of the mainstream Epi-Pen as of January 1st, 2017 when all of the insurance companies changed their RX coverage plans for the new year.  I discussed in quite length the pros and cons, and noted that I did not have any confidence in this product because I have not had to use it.

As a follow up here is what I have found:

  • It took 6 weeks for me to receive the several “Trainer” pens I ordered online from the website I discussed.  To my dismay, the trainer pen when pushed into the thigh, does not make a “click” sound and the spring in the device does not budge at all.  It didn’t make me feel like this was the reality of how this pen would actually work if I was using this in an emergency situation.
  • I realized the actual auto injectors when dispensed, will not retract the needle once you remove the injector from the thigh after the medicine is administered.  I think this is dangerous and how does one dispose of this?
  • Although I’m not pleased with either of the two points I mentioned above, this pen was still a $0 co-pay and although not easy to use, I’m sure it would work well if need be.

Again, these thoughts are 100% my opinion.  After all of my research and actually trying to practice using this generic Adrenaclick trainer product, we have decided not to let our boys carry these pens.  Additionally, we have not taken them to our son’s school either.  I just don’t feel confident with this product.    This is because it’s so vastly different from Mylan’s Epi-Pen and Auvi-Q, and my concern is that a caregiver of school employee may not know how to properly use this product in an emergency situation, when time is of the essence.

Last week was my boy’s annual food allergy appointment at the University of Michigan where they have been receiving amazing food allergy treatment for the last 6 years!  Our doctor wrote new scripts for each boy and stated on the script “Generic for Mylan 0.3mg Epi-Pen.”  I then filled these scripts at the pharmacy and the cost was only $35.00 for 2 two packs!  The generic Mylan Epi-Pen is actually the same auto injector but significantly less in price.  In addition, I have used Auvi-Q’s Patient Affordability Program to order the new injectors for each of my boys!  This is paid for 100% by Auvi-Q and is a home delivery prescription service.  I can’t say enough wonderful things about this program!  We have always be a HUGE fan of Auvi-Q and we’re thrilled they are back on the market!  As a mother of 2 boys, the Auvi-Q’s are small enough to fit in their pant or jacket pockets.

At the end of the day, every family needs to do what is best for them specifically.  Personally, I don’t feel comfortable carrying a life-saving device that I’m not 120% confident with which is to be used as the first line of defense during an allergic reaction.  I encourage everyone to do their own research and make an educated decision.  The bottom line is that it’s wonderful that we, as food allergy families, now have more choices when it comes to epinephrine.

Have a great weekend!

~Erika

 

Update on Food Allergic Reaction Yesterday

 

Many of my reader’s saw my post yesterday on my Facebook page about our son’s recent food allergic reaction.  This past Tuesday night I made a new vegan type of soba noodles for our family as a side dish.  The label read “vegan” and the only allergens on the ingredient label were “soy and wheat.”  Our youngest son Christopher ate his entire bowl of Soba noodles and 10 minutes after dinner he said to my husband and I that his stomach was really itchy.  My husband and I believe there were most likely trace amounts of eggs and/or dairy in the new product I had just cooked.  There is really no way to tell however and I’m researching 3rd party companies to test the ingredients of the noodles that were consumed.

We lifted up his shirt and he was LITERALLY covered in hives on his stomach and back.  I’ve never seen so many hives on a little guy!  What was strange about this reaction was that is was just topical hives.  In the past, when Christopher has accidentally been exposed to eggs or dairy he has unfortunately experienced more serious anaphylactic symptoms such as diarrhea, vomiting, itchy/scratchy throat, etc.  Not to discount all of these hives but as an asthmatic it was clear that he was not having any breathing difficulties and we treated immediately with 25mg of Benadryl.  We continued to monitor Christopher throughout the night, and although it took about 5 hours for the hives to dissipate, thankfully he was not showing any signs of anaphylactic shock.  In addition to the Benadryl every 6 hours I also had so Prednisone on hand and I gave him 10mL of that in addition to half of an adult dosage of Zantac which also acts as a histamine blocker.

After a long night, Wednesday morning arrived and Christopher seemed to be in the clear.  He was receiving dosages of Benadryl every 6 hours and I had consulted not only a nurse on staff at U of M where is treated specifically for food allergy, but also his local pediatrician.  At about 9am yesterday the hives started reappearing FULL force over the course of 2 hours and at that point we made the decision to drive him to the hospital.  I just want to stress that he was not showing any signs/symptoms of anaphylactic shock.  We decided to take him to the ER because we couldn’t get an appointment with his pediatrician until 4:15pm and we were concerned that the Benadryl was not property controlling the histamines.  We feared that the hives may eventually lead to additional symptoms such as pulmonary and other anaphylactic symptoms.  On the way to the hospital I spoke to my friend on the phone who was an ER doc and he suggested we administer the Epi-pen which we did prior to reaching the ER.

I believe the details of this experience are critical in helping others understand how to properly react during an allergic reaction, hence the long length of this blog post.  And again, this reaction was completely different from all others before.  Upon arriving at the ER we were taken back to a room almost right away given the nature of having administered Epi-Pen.  At the ER Christopher was given 50mg of Prednisone, 25 mg of Benadryl, and Zantac (1/2 adult dosage I think 10mg)…his vitals were good and he did not need an IV.  Christopher was an amazing trooper and a BRAVE little boy despite his discomfort.  After being in the ER for about 20 minutes his hives began swelling all over his face again (right eye started to swell up a bit), hives on back, chest, arms, buttocks, legs, etc. began to get worse.  After consult again with ER doc we decided to administer another Epi-Pen.  Our AMAZING nurse administered the Epinephrine through a syringe and Christopher said it “wasn’t as bad as the Epi-Pen.”  He was really in good spirits.

The 2nd dosage of Epi decreased the topical symptoms and swelling and we were discharged from the hospital after about 4 hours since his symptoms were under control and we live less than 2 miles from the hospital.  Needless to say, about 2 hours post-discharge hives began to appear again but not like before.  Our ER doc who was wonderful as well stated that we should expect the hives to come and go on and off for days…closely monitor him and continue prednisone, Benadryl and Zantac to taper drugs off for the next 3 days.

Last night was another long night as Christopher was covered in itchy red bumps, some of which were swollen, and others were just dots on his body and face.  Poor little guy.  Cortisone didn’t really help with the itchiness unfortunately.  We’re now on day three of the reaction and he’s in good spirits and I would imagine today will be more of the same…onset of hives followed by them coming and going as his body continues to flush out the histamines.

Anyhow, the last 2 days have been a whirlwind of emotions for us as parents and for both of our little boys.  Christopher has been such a brave little boy and so tough and strong!  I’m so impressed with his positive attitude through this entire ordeal and his eloquence during such a scary situation.

I’ll continue to post updates on my Facebook page as the days continue….I apologize for the rambling and any possible typos in this post as I rushed to get this post out in between caring for our little guy.   Additionally, I placed a complaint with the FDA regarding the product I fed the boys for the possibility of undeclared allergens…the verdict is still out on this until we receive the results of the chemical tests of the product.  I didn’t want to mention the name of the manufacturer of the product that I believe caused the allergic reaction until more facts are discovered relating to the ingredients.  Furthermore, I do want to state there is always the possibility that Christopher is allergic to another ingredient in the noodles that we have not been aware of.  Ie. perhaps he developed or has a new allergy that we do not know about…